Confusion and Delirium

Confusion

When the thought process is disturbed, or when a person has trouble thinking and acting like they normally do, they may be confused. Many things can cause confusion in cancer patients, including:

  • Cancer that has spread into the brain
  • Cancer in the fluid around the brain
  • Certain cancer treatments such as chemotherapy drugs, radiation to the brain, surgery, or stem cell transplant.
  • Certain medications used along with cancer treatment such as opioids (strong pain medication), steroids, medications used to prevent or treat nausea or allergies, appetite stimulants, or sleep medications.
  • Lack of oxygen to the brain
  • Anemia
  • Electrolyte level changes such as high calcium, low magnesium, low phosphorous, or low sodium
  • Organ failure, such as liver or kidney failure
  • Intense pain
  • Low blood sugar
  • Infection
  • High temperature (fever)
  • Too much pain medicine
  • Other medicines

Confusion can start or get worse when the patient goes to a new place and may worsen at night (you might hear this referred to as sundowning). Usually the cause of the confusion can and should be treated.

Delirium

Delirium is a mental state of severe confusion that usually happens suddenly. Most of the time, the cause of delirium can be treated. Other times, delirium may be permanent, such as toward the end of life because of problems like organ failure. Delirium can be caused by:

  • The cancer itself.
  • Certain cancer treatments such as some chemotherapy drugs, radiation to the brain, surgery, or stem cell transplant.
  • Certain medications used with cancer treatment such as opioids (strong pain medication), steroids, medications used to prevent or treat nausea or allergies, appetite stimulants, or sleep medications.
  • Lack of oxygen to the brain
  • Anemia
  • Electrolyte level changes such as high calcium, low magnesium, low phosphorous, or low sodium
  • Organ failure, such as liver or kidney failure
  • Infection

The three types of delirium are:

  • Hypoactive: The patient may act tired or sleepy
  • Hyperactive: The patient may seem to be restless or agitated
  • Mixed: At different times, the patient may experience either hyperactive or hyperactive delirium

Signs of confusion and delirium

If a patient becomes confused or you suspect delirium, call the cancer team right away. The patient may need to be seen quickly so the cause of the problem can be found and treated. Sometimes, the patient may need to be in the hospital until the problem is treated. During this time, it’s helpful for confused patients to have someone they know stay with them. Here are some of the things to watch out for:

  • Sudden change in ability to speak, especially long pauses or slurred words
  • Sudden changes in emotion; for instance, quick shifts from happy to irritated
  • Changes in behavior or personality
  • Changes in mood, such as unusual anxiety or depression
  • Cloudy, disorganized thinking or the patient not knowing where they are
  • Forgetting what they are doing
  • Trouble staying alert or paying attention
  • Patient needs help doing things like bathing and dressing when they were able to manage alone before

What the patient can do

  • Call your cancer team right away or tell someone close to you if you realize you are having periods of confusion
  • Ask someone to stay with you to help keep you safe
  • Try to stay in a familiar environment with familiar people and objects

What caregivers can do

  • Go to appointments with the patient so that you can help describe the patient’s problems and remember instructions for them.
  • Focus attention by gently touching the patient and facing the patient when talking to them.
  • Stay within a few feet of the patient when you’re talking to them.
  • Always tell the patient who you are.
  • Turn off the radio or TV when you are talking.
  • Talk slowly, and use short sentences.
  • Tell the patient the date and time, and where they are.
  • Keep a calendar and clock where the patient can see them.
  • Tell the patient just before you start doing something (such as helping them bathe or dress), and explain each step as you go along.
  • Play soft, soothing music when the patient is in the room alone.
  • Use a night light so that the patient can see where they are.
  • Label commonly used items with pictures. For example, put a picture of a toilet on the bathroom door and a picture of a flame over the stove.
  • Protect the patient from injury.
  • Help the patient with hand washing, going to the bathroom, bathing, and other daily activities that may be hard for them to do alone.
  • Check to see what the patient eats. (They may forget to eat, or may not be able to eat.)
  • Be sure that the patient takes the right medicines the right way.
  • Keep medicines out of reach between doses.
  • Talk to the cancer care team if you feel overwhelmed. They may have resources that may be able to help you and the patient.

Call the cancer care team if the patient

  • Becomes confused suddenly or confusion worsens
  • Has any sudden changes in their ability to do routine tasks or care for themselves
  • Becomes violent
  • Hurts themselves or someone else in some way

The American Cancer Society medical and editorial content team

Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.

Brant JM, Stringer LH. Cognitive impairment. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:203-228.

Cancer.Net. Mental confusion or delirium. 2018. Accessed at https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/mental-confusion-or-delirium on August 7, 2019.

Irwin SA, Pirrello RD, Hirst JM, Buckholz GT, Ferris FD. Clarifying delirium management: Practical, evidence-based, expert recommendations for clinical practice. Journal of Palliative Medicine. 2013; 16(4):423-435.

National Cancer Institute (NIH). Delirium (PDQ®)- Patient Version. 2019. Accessed at https://www.cancer.gov/about-cancer/treatment/side-effects/memory/delirium-pdq on August 7, 2019.

Nolan C, DeAngelis LM. The confused oncologic patient: A rational clinical approach. Current Opinion in Neurology. 2016; 29(6):789-796.

References

Brant JM, Stringer LH. Cognitive impairment. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:203-228.

Cancer.Net. Mental confusion or delirium. 2018. Accessed at https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/mental-confusion-or-delirium on August 7, 2019.

Irwin SA, Pirrello RD, Hirst JM, Buckholz GT, Ferris FD. Clarifying delirium management: Practical, evidence-based, expert recommendations for clinical practice. Journal of Palliative Medicine. 2013; 16(4):423-435.

National Cancer Institute (NIH). Delirium (PDQ®)- Patient Version. 2019. Accessed at https://www.cancer.gov/about-cancer/treatment/side-effects/memory/delirium-pdq on August 7, 2019.

Nolan C, DeAngelis LM. The confused oncologic patient: A rational clinical approach. Current Opinion in Neurology. 2016; 29(6):789-796.

Last Medical Review: February 1, 2020 Last Revised: February 1, 2020

American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.